Radiation recall gastritis secondary to combination of gemcitabine and erlotinib in pancreatic cancer and response to PPI - a case report

Seong Ji Choi, Hyo Jung Kim, Jae Seon Kim, Young-Tae Bak, Jun Suk Kim

Research output: Contribution to journalArticle

1 Citation (Scopus)

Abstract

Background: Radiation recall gastritis is rare but can be induced after concurrent chemoradiation for pancreatic cancer. We report a patient with pancreatic cancer who developed radiation-recall gastritis related to a combination of gemcitabine and erlotinib. Case presentation: A 54-year-old female with unresectable pancreatic cancer received gemcitabine in combination with radiation therapy followed by chemotherapy with gemcitabine and erlotinib. After completing 2 cycles of chemotherapy, the patient had epigastric pain, nausea, and vomiting. Abdominal computed tomography (CT) scan revealed diffuse wall thickening of the stomach, and esophagogastroduodenoscopy (EGD) showed multiple gastric ulcers. The patient was treated with proton pump inhibitors (PPI) and was continued on maintenance chemotherapy. Two months later, the patient presented with the similar symptoms and persistent gastric ulcers were observed during subsequent EGD. Nevertheless, the patient's symptom had resolved with PPI therapy. Thus, the patient underwent maintenance chemotherapy with gemcitabine and erlotinib for additional 4 cycles. Eventually, follow-up abdominal CT Scan and EGD at 6 months demonstrated resolution of the gastric ulcers. Conclusions: Physicians should be aware of the possibility of radiation recall gastritis associated with a combination of gemcitabine and erlotinib. Administration of PPIs may mitigate the adverse effects of gemcitabine and erlotinib in the presence of radiation recall gastritis; however further studies are warranted.

Original languageEnglish
Article number588
JournalBMC Cancer
Volume16
Issue number1
DOIs
Publication statusPublished - 2016 Aug 2

Fingerprint

gemcitabine
Proton Pump Inhibitors
Gastritis
Pancreatic Neoplasms
Radiation
Digestive System Endoscopy
Stomach Ulcer
Maintenance Chemotherapy
Tomography
Background Radiation
Drug Therapy
Nausea
Vomiting
Erlotinib Hydrochloride
Stomach
Radiotherapy
Physicians
Pain

Keywords

  • Erlotinib
  • Gastritis
  • Pancreatic cancer
  • Radiation recall
  • Radiotherapy

ASJC Scopus subject areas

  • Oncology
  • Genetics
  • Cancer Research

Cite this

@article{4d28967993fd464e8b993c8014d8fa72,
title = "Radiation recall gastritis secondary to combination of gemcitabine and erlotinib in pancreatic cancer and response to PPI - a case report",
abstract = "Background: Radiation recall gastritis is rare but can be induced after concurrent chemoradiation for pancreatic cancer. We report a patient with pancreatic cancer who developed radiation-recall gastritis related to a combination of gemcitabine and erlotinib. Case presentation: A 54-year-old female with unresectable pancreatic cancer received gemcitabine in combination with radiation therapy followed by chemotherapy with gemcitabine and erlotinib. After completing 2 cycles of chemotherapy, the patient had epigastric pain, nausea, and vomiting. Abdominal computed tomography (CT) scan revealed diffuse wall thickening of the stomach, and esophagogastroduodenoscopy (EGD) showed multiple gastric ulcers. The patient was treated with proton pump inhibitors (PPI) and was continued on maintenance chemotherapy. Two months later, the patient presented with the similar symptoms and persistent gastric ulcers were observed during subsequent EGD. Nevertheless, the patient's symptom had resolved with PPI therapy. Thus, the patient underwent maintenance chemotherapy with gemcitabine and erlotinib for additional 4 cycles. Eventually, follow-up abdominal CT Scan and EGD at 6 months demonstrated resolution of the gastric ulcers. Conclusions: Physicians should be aware of the possibility of radiation recall gastritis associated with a combination of gemcitabine and erlotinib. Administration of PPIs may mitigate the adverse effects of gemcitabine and erlotinib in the presence of radiation recall gastritis; however further studies are warranted.",
keywords = "Erlotinib, Gastritis, Pancreatic cancer, Radiation recall, Radiotherapy",
author = "Choi, {Seong Ji} and Kim, {Hyo Jung} and Kim, {Jae Seon} and Young-Tae Bak and Kim, {Jun Suk}",
year = "2016",
month = "8",
day = "2",
doi = "10.1186/s12885-016-2616-3",
language = "English",
volume = "16",
journal = "BMC Cancer",
issn = "1471-2407",
publisher = "BioMed Central",
number = "1",

}

TY - JOUR

T1 - Radiation recall gastritis secondary to combination of gemcitabine and erlotinib in pancreatic cancer and response to PPI - a case report

AU - Choi, Seong Ji

AU - Kim, Hyo Jung

AU - Kim, Jae Seon

AU - Bak, Young-Tae

AU - Kim, Jun Suk

PY - 2016/8/2

Y1 - 2016/8/2

N2 - Background: Radiation recall gastritis is rare but can be induced after concurrent chemoradiation for pancreatic cancer. We report a patient with pancreatic cancer who developed radiation-recall gastritis related to a combination of gemcitabine and erlotinib. Case presentation: A 54-year-old female with unresectable pancreatic cancer received gemcitabine in combination with radiation therapy followed by chemotherapy with gemcitabine and erlotinib. After completing 2 cycles of chemotherapy, the patient had epigastric pain, nausea, and vomiting. Abdominal computed tomography (CT) scan revealed diffuse wall thickening of the stomach, and esophagogastroduodenoscopy (EGD) showed multiple gastric ulcers. The patient was treated with proton pump inhibitors (PPI) and was continued on maintenance chemotherapy. Two months later, the patient presented with the similar symptoms and persistent gastric ulcers were observed during subsequent EGD. Nevertheless, the patient's symptom had resolved with PPI therapy. Thus, the patient underwent maintenance chemotherapy with gemcitabine and erlotinib for additional 4 cycles. Eventually, follow-up abdominal CT Scan and EGD at 6 months demonstrated resolution of the gastric ulcers. Conclusions: Physicians should be aware of the possibility of radiation recall gastritis associated with a combination of gemcitabine and erlotinib. Administration of PPIs may mitigate the adverse effects of gemcitabine and erlotinib in the presence of radiation recall gastritis; however further studies are warranted.

AB - Background: Radiation recall gastritis is rare but can be induced after concurrent chemoradiation for pancreatic cancer. We report a patient with pancreatic cancer who developed radiation-recall gastritis related to a combination of gemcitabine and erlotinib. Case presentation: A 54-year-old female with unresectable pancreatic cancer received gemcitabine in combination with radiation therapy followed by chemotherapy with gemcitabine and erlotinib. After completing 2 cycles of chemotherapy, the patient had epigastric pain, nausea, and vomiting. Abdominal computed tomography (CT) scan revealed diffuse wall thickening of the stomach, and esophagogastroduodenoscopy (EGD) showed multiple gastric ulcers. The patient was treated with proton pump inhibitors (PPI) and was continued on maintenance chemotherapy. Two months later, the patient presented with the similar symptoms and persistent gastric ulcers were observed during subsequent EGD. Nevertheless, the patient's symptom had resolved with PPI therapy. Thus, the patient underwent maintenance chemotherapy with gemcitabine and erlotinib for additional 4 cycles. Eventually, follow-up abdominal CT Scan and EGD at 6 months demonstrated resolution of the gastric ulcers. Conclusions: Physicians should be aware of the possibility of radiation recall gastritis associated with a combination of gemcitabine and erlotinib. Administration of PPIs may mitigate the adverse effects of gemcitabine and erlotinib in the presence of radiation recall gastritis; however further studies are warranted.

KW - Erlotinib

KW - Gastritis

KW - Pancreatic cancer

KW - Radiation recall

KW - Radiotherapy

UR - http://www.scopus.com/inward/record.url?scp=84980392032&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84980392032&partnerID=8YFLogxK

U2 - 10.1186/s12885-016-2616-3

DO - 10.1186/s12885-016-2616-3

M3 - Article

VL - 16

JO - BMC Cancer

JF - BMC Cancer

SN - 1471-2407

IS - 1

M1 - 588

ER -